Tennessee, 2019

Flash Flooding and Damaging Winds in Tennessee, July 13, 2019

July 13, 2019 · NWS OHX · 8 events in 3 counties and zones

Numerous slow-moving showers and thunderstorms developed throughout Middle Tennessee during the afternoon and evening hours on July 13. A few reports of wind damage and flash flooding were received in the Upper Cumberland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous slow-moving showers and thunderstorms developed throughout Middle Tennessee during the afternoon and evening hours on July 13. A few reports of wind damage and flash flooding were received in the Upper Cumberland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 13, 6:08 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 13, 6:08 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
708 PM CDT Sat Jul 13 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Showers and a couple of thunderstorms continue develop along and
north of I-40 at forecast time. These are developing in a region of
fairly high CAPE values (3000-4000 J/Kg), but with no shear or
driving synoptic features to assist, storms aren't showing much in
the way of convective ability. I think we've seen about 20 CtGs
in the last hour across the whole mid-state. I actually expect
most of this activity to wane over the next couple of hours and
give way to this wave of showers and thunderstorms moving up from
the south. Coverage is roughly the same with these, but this
activity should continue to push northward and be the focus for
development into the evening hours. PoPs still aren't high -- 30
to 50 at the most -- so I don't expect that everyone will see
rain, but a rumble of thunder isn't out of the question for some
through about 10 pm. All of this will be diurnal in nature, so
that's why I cut things off around 10 pm with those who see rain
to receive around 1-1.5 inches at the top end, but most will see
less.

The forecast focus continues to revolve around TS Barry. Yes, Barry
became a cat 1 this morning, but as soon as it made landfall, was
downgraded to a tropical storm. Doesn't mean it isn't making a large
impact on the Gulf Coast, though. It will also have great impacts up
through Mississippi and Arkansas over the next 24-48 hours. However,
the last few NHC forecasts have continued to shift the path of Barry
westward. This is actually really good news for Middle TN. The
highest rainfall totals also continue to shift westward. As the
remnants of Barry enter the Mid-Mississippi and TN Valleys, I think
we could still be looking at 2 to 3 inches of rainfall (maybe a
touch more) across our far western counties, closest to the TN
River, but this is a far cry from what models were showing only
24-36 hours ago. These totals will be spread over Tuesday and
Wednesday, so at this time, I don't foresee a Flash Flood Watch
being issued for Middle TN, but that doesn't mean some very
localized flooding isn't possible, especially by Wednesday as the
upper trough swings through the TN and Ohio Valleys.

After Wednesday, I'll keep a small PoP in the forecast due to model
differences, however the forecast is looking relatively dry. This is
pretty normal behind a tropical system. Problem is, after the cool
down Barry will provide us, summertime temperatures will return
rather quickly. Look for low to mid 90s to return by the end of the
week, along with typical diurnal thunderstorm chances.

&&

.AVIATION...
00Z TAF DISCUSSION.

Band of showers and storms has set up over northern Middle
Tennessee. CKV and CSV could see storms impact terminals with
MVFR cigs and IFR to LIFR visibilities through at least 02z. BNA
and MQY should expect just vcts this evening. Conditions should
calm down by 05z and leave VFR conditions for the remainder of the
night with a steady stream of high clouds over the area. Sunday
will bring additional showers and storms out of the south with the
best chance of precip near any terminals after 18z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........11
Hazardous weather outlook, Jul 13, 12:53 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
153 PM CDT Sat Jul 13 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
153 PM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Some storms this afternoon and evening may produce very
heavy rainfall. There is a chance of isolated minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain is possible mainly Tuesday night into Wednesday
as remnants of Tropical Storm Barry passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

31

In the hours before

Special weather statement, Jul 13, 4:06 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
506 PM CDT Sat Jul 13 2019

TNZ007-132230-
Robertson TN-
506 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON COUNTY
UNTIL 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Portland, or 16 miles northeast of Springfield, moving west at 10
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cross Plains, Orlinda and Black Jack.

This includes Interstate 65 between mile markers 117 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3663 8656 3658 8660 3654 8675 3665 8678
      3665 8659
TIME...MOT...LOC 2206Z 086DEG 9KT 3665 8664

Whitehead
Special weather statement, Jul 13, 4:16 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
516 PM CDT Sat Jul 13 2019

TNZ008-132230-
Sumner TN-
516 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SUMNER COUNTY UNTIL
530 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin and Hendersonville.

LAT...LON 3644 8643 3634 8644 3633 8646 3630 8651
      3631 8654 3632 8654 3632 8655 3631 8656
      3632 8661 3646 8652
TIME...MOT...LOC 2215Z 010DEG 6KT 3639 8651

Whitehead
Special weather statement, Jul 13, 4:49 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
549 PM CDT Sat Jul 13 2019

TNZ007-132315-
Robertson TN-
549 PM CDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON COUNTY
UNTIL 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or 13 miles northeast of Springfield, moving southeast
at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cross Plains, Orlinda and Black Jack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3665 8659 3663 8656 3662 8657 3648 8680
      3665 8693
TIME...MOT...LOC 2249Z 301DEG 10KT 3664 8672

Whitehead

The radar

The Nashville radar (KOHX), 83 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 13, 6:30 PM CST
Where
Jackson County, Gainesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.350, -85.650

Jackson County 911 reported several trees down with roads blocked across the county. Time estimated.

Thunderstorm Wind, Putnam

When
July 13, 6:45 PM CST
Where
Putnam County, Calfkiller
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.080, -85.320

Putnam County 911 received a few reports of trees blown down blocking roads along with power outages across southeast Putnam County.

Flash Flood, Putnam

When
July 13, 7:10 PM CST
Where
Putnam County, 0.67 mi WNW of Monterey to 1.14 mi SW of Monterey
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.154, -85.281

Swift water rescues were conducted in Monterey for flood waters rising into homes.

Thunderstorm Wind, White

When
July 13, 7:59 PM CST
Where
White County, 1.24 mi NE of Hensleys Chapel
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.932, -85.514

Large tree branches were blown down that blocked Judge Austin Road west of Sparta.

Flash Flood, Jackson

When
July 13, 8:00 PM CST to 9:00 PM CST
Where
Jackson County, 1.9 mi SE of Dodson Branch to 0.59 mi NE of Antioch
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.300, -85.507

Jackson County 911 reported numerous roads were flooded and impassable across the county, especially in the Dodson Branch and Roaring River areas.

Flash Flood, Putnam

When
July 13, 8:40 PM CST
Where
Putnam County, 1.2 mi WSW of Baxter to 0.5 mi S of Baxter
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.147, -85.651

Several roads were flooded and closed with a few roadways washed out across Putnam County, especially northwest of Cookeville. Some roads that were flooded included Free Hill Road at Hutcheson Road, as well as Cumby Road at Gainesboro Grade which was washed out.

Flash Flood, Putnam

When
July 13, 8:46 PM CST
Where
Putnam County, 1.3 mi NE of Double Spgs to 1.84 mi NE of Double Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.185, -85.585

A water rescue was conducted on Plunk Whitson Road.

Flash Flood, Jackson

When
July 13, 9:00 PM CST to 10:00 PM CST
Where
Jackson County, 3.36 mi WNW of North Spgs to 1.4 mi NNW of Corinth
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.492, -85.804

Jackson County 911 Center reported several roadways were washed out by flooding across the county, especially in low lying areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847137, 846904, 846912, 846906, 847112, 846915, 846917, 847116.